Patient Comments: Cortisone Injection - Side Effects

What side effects (if any) did you experience with your cortisone injection?

Comment from: LaurieJ, 75 or over Female (Patient) Published: August 31

I have had tinnitus since childhood. First I had meningitis, then constant ear infections; I now have 3 distinct sounds, crickets, ringing and static sound, which are worse in my left ear. My tinnitus 'clicks' when I am getting an ear infection. These noises have gotten worse over past several months and I was just diagnosed with a pineal gland tumor. I have tried every medicine and yes, some dubious snake oil cures, to no avail.

Was this comment helpful?Yes
Comment from: WPW, 45-54 Male (Patient) Published: August 28

I'm 53 and I'm an avid golfer. I've been having some left shoulder pain and stiffness. My doctor put me on some anti-inflammatory medication but the side effects were not worth it (stomach). Doctor suggested cortisone injection and on July 13 I had a shot in my shoulder. The pain lessened. I had been doing physiotherapy for 9 weeks before and after the shot. However I was at work and had to hop up over a small counter top. My life has been a severe painful nightmare since then. The pain I've been experiencing since that day is unbearable. I was not told that cortisone weakens the tendons in and around the area of the injection. The doctor gives me strong pain killers but they have side effects that I'm looking forward to. Never again will I ever have another injection. It's a joke; they tell you things after not before. Had I been fully informed I would not have done it. For6 weeks no golf, and the condition I'm in right now I'm scared that I may never ever be able to play the game that I love.

Was this comment helpful?Yes
Comment from: 13-18 Female (Caregiver) Published: August 25

My daughter had a cortisone shot in her wrist a few years ago. She did experience worsening pain for two days but the third day it started subsiding and after the third she was pain free for a couple weeks, but then the pain came back worse, and her skin started thinning, changing color, and her wrist started looking strange. A month post the shot her wrist looked like an anorexic 85 year old's rather than a healthy 14 year old's! It hurt, it kept her up at night and her skin burned. After a year or so the coloring came back, as did the muscles and whatever is in your wrist. When asked if she would do it for her current tendonitis/bursitis she said no way; never! Having said that, my father had many cortisone shots in his back which helped him immensely! Go figure!

Was this comment helpful?Yes
Comment from: scubarry, 65-74 Male (Patient) Published: August 11

I got a cortisone shot to relieve pain in my thumb. In the past I've lost my voice when taking cortisone orally, it usually lasts a day or 2 after I stop with cortisone pills. I lost my voice on June 24th after receiving my cortisone shot on the 23rd. It's now 6 plus weeks and still no voice. The shot did relieve the pain and has allowed me to get sleep at night.

Was this comment helpful?Yes
Comment from: angelad3, 35-44 Female (Patient) Published: August 11

I was diagnosed with impingement in shoulder and nerve and bursitis. The doctor gave me a cortisone shot and it has been a week and my pain is worse, sore shoulder and muscle, facial flushing, headache, difficulty sleeping, and nerve pain. My dad had rheumatoid arthritis and would get cortisone shots in his joints and eventually had total knee, hip, and shoulder replacements. I was told by physiotherapist shots are not good for me, I unfortunately did not experience any relief.

Was this comment helpful?Yes
Comment from: erin, 25-34 Female (Patient) Published: July 28

I had a cortisone injection in my left shoulder approximately 3 weeks ago. For the first few days, I felt extremely sleepy. By day 3, I developed burning pain in my right (opposite of injected!) arm and right side of my neck, dizzy spells, excruciating muscle cramps in my legs, and anxiety attacks/racing heart. I missed one entire week of work due to extreme fatigue and inability to stand for more than an hour without dizziness. After that, I continued to feel out of sorts for another week or so (anxious, low energy, not like myself, difficulty concentrating). The symptoms have slowly improved over the course of 3 weeks. My orthopedic doctor did not feel the symptoms were related to the injection, but my primary care doctor said they were steroid side effects. I would never ever have another steroid injection. It did not help my original pain, and the side effects were scary and disabling for me.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Experience Question: Please describe your experience with a cortisone injection.
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.